Hail, Talbot
- When
- July 26, 3:22 PM EST
- Where
- Talbot County, Easton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.770, -76.070
Nickel size hail fell from a severe thunderstorm in Easton.
An unseasonably warm and humid air mass combined with an approaching surface trof to produce strong to severe thunderstorms during the afternoon and evening across the Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unseasonably warm and humid air mass combined with an approaching surface trof to produce strong to severe thunderstorms during the afternoon and evening across the Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 26, 3:05 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT SUN JUL 26 2009
.SYNOPSIS...
A FRONTAL BOUNDARY EXTENDED ACROSS THE EASTERN GREAT LAKES AND THE
OHIO RIVER VALLEY THIS AFTERNOON. THE FRONT WILL PROGRESS TO THE
EAST AND IT SHOULD ARRIVE IN OUR REGION TONIGHT. THE BOUNDARY IS
EXPECTED TO STALL ON MONDAY BEFORE DISSIPATING. ANOTHER FRONT FROM
THE NORTHWEST IS FORECAST TO ARRIVE ON THURSDAY NIGHT. IT IS
EXPECTED TO SINK SLOWLY THROUGH OUR REGION ON FRIDAY BEFORE IT
DISSIPATES OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 400 PM, STRONG THUNDERSTORMS WERE DEVELOPING IN OUR REGION.
TEMPERATURES WERE IN THE UPPER 70S IN THE FAR NORTH, IN THE LOWER
90S IN THE FAR SOUTH, AND MOSTLY IN THE 80S ELSEWHERE.
DEW POINT TEMPERATURES WERE MAINLY IN THE UPPER 60S AND LOWER 70S.
WITH THE SOUTHERLY FLOW, LOW LEVEL MOISTURE WILL CONTINUE TO FEED
INTO OUR REGION THIS EVENING. MIXED LAYER CAPE VALUES IN EXCESS OF
2000 J/KG ARE EXPECTED INTO THIS EVENING, AS WELL. ALSO, WE WILL
REMAIN UNDER THE RIGHT ENTRANCE REGION OF A LOW LEVEL JET. AS A
RESULT, THUNDERSTORMS WILL CONTINUE TO DEVELOP.
WITH THE INGREDIENTS IN PLACE, THE STORM PREDICTION CENTER HAS
PLACED OUR ENTIRE REGION UNDER A SEVERE THUNDERSTORM WATCH.
MEANWHILE, WE WILL LEAVE THE FLASH FLOOD WATCH IN PLACE FOR OUR
EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY COUNTIES UNTIL 600 AM.
WITH ABUNDANT LOW LEVEL MOISTURE, WE ARE EXPECTING LOCALLY HEAVY
RAINFALL. IN THE PAST, WE HAVE NOTICED A CORRELATION BETWEEN WARM
SEASON FLASH FLOOD EVENTS IN OUR REGION, ESPECIALLY IN THE VICINITY
OF THE FALL LINE, AND UPPER LOWS LOCATED OVER OR NEAR LAKE HURON AND
LOWER ONTARIO. WHILE THE PATTERN DOES NOT ALWAYS PRODUCE FLASH
FLOODING, IT DOES BEAR WATCHING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WITH THE DISSIPATING BOUNDARY REMAINING IN OUR REGION FROM MONDAY
INTO TUESDAY, WE WILL CONTINUE TO MENTION A CHANCE FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS. AFTERNOON LIFTED INDEX VALUES SHOULD RISE
INTO THE -4C RANGE WITH MIXED LAYER CAPES UP AROUND 1500 TO 2000
J/KG. HOWEVER, THE UPPER JET IS FORECAST TO SHIFT TO OUR EAST,
TAKING ITS CONTRIBUTION OUT OF THE EQUATION.
WITH ADDITIONAL IMPULSES RIDING IN THE UPPER FLOW THROUGH THE
PERIOD, WE WILL ALSO MENTION CHANCE POPS FOR WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE OVERALL PATTERN IS EXPECTED TO CHANGE LITTLE IN THE LONG TERM
PERIOD. ANOTHER FRONTAL BOUNDARY IS FORECAST TO DROP DOWN FROM THE
NORTHWEST LATE IN THE WEEK AND IT SHOULD STALL OVER OR JUST SOUTH OF
OUR AREA DURING THE WEEKEND BEFORE IT DISSIPATES. TEMPERATURES FROM
THURSDAY THROUGH SUNDAY SHOULD BE SEASONABLE AND IT WILL REMAIN
QUITE HUMID. WE WILL CONTINUE WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THE 18Z TAFS WERE RELATIVELY OPTIMISTIC WITH MOSTLY VFR CONDITIONS
EXCEPT FOR SOME EARLY MORNING LIGHT FOG WITH MVFR VSBYS. THIS DOES
NOT MEAN I DO NOT EXPECT THE WEATHER TO BE WORSE AT TIMES. I DO
EXPECT SOME TSTMS TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING HOURS. HOWEVER, TIMING OF THE TSTMS IS UNCERTAIN.
UNSTABLE AIR WILL BE IN PLACE THROUGHOUT THE REGION AND DAYTIME
HEATING COULD ALLOW THEM TO DEVELOP ANYTIME FROM MID AFTERNOON
THROUGH THE EVENING. THE WAY I HANDLED THE TSTMS IS TO PUT SOME CB
CLOUDS IN ABE/RDG TAF FROM 18Z AND FARTHER S/E AFTER 19 OR 20Z WITH
VCTS MENTIONED ABOUT 2 HRS LATER.
ONCE TSTMS INITIATE, TIMING SHOULD BE MORE CONCLUSIVE AND THE TAFS
WILL BE UPDATED DUE TO BETTER CERTAINTY.
ANY TSTMS THAT DEVELOP COULD HAVE VERY HEAVY RAIN, STRONG GUSTY
WINDS AND HAIL.
AFTER MIDNIGHT, CONDITIONS SHOULD SETTLE DOWN WITH SOME EARLY
MORNING LIGHT FOG OR HAZE ANTICIPATED.
MONDAY AFTERNOON, MORE TSTMS ARE POSSIBLE ONCE AGAIN.
OUTLOOK...
NOT MUCH CHANGE OVER THE NEXT FEW DAYS. SCATTERED AFTERNOON AND
EVENING CONVECTION WITH SHORT PERIODS OF LOWER CONDITIONS POSSIBLE.
PATCHY FOG WITH LOWER CONDITIONS AT NIGHT.
&&
.MARINE...
A SOUTH TO SOUTHWEST FLOW IS FORECAST TO CONTINUE THROUGH THE NEXT
WEEK AS ANY FRONTAL BOUNDARIES THAT MAKE IT OVER THE WATERS
DISSIPATE BEFORE MOVING TOO FAR TO THE SOUTH. ONE OF THESE FRONTAL
SYSTEMS WILL APPROACH FROM THE NW TONIGHT. WINDS AHEAD OF THIS FRONT
SHOULD BE 15 TO 20 KT WITH GUSTS TO 25 KT ON THE OCEAN AND AROUND 5
KT LESS ON DELAWARE BAY. ALSO, ON THE OCEAN SEAS SHOULD BE 3 TO 5 FT
DUE TO THE LONG SOUTHERLY FETCH ASSOCIATED WITH THE FLOW. WINDS
SHOULD DECREASE WITH A RELAXED GRADIENT MONDAY, BUT SEAS WILL TAKE
LONGER TO DECREASE DUE TO THE LONG CONTINUE FETCH. HOWEVER. EVEN
THOUGH SEAS WILL PROBABLY BE 5 FT, THAT SHOULD BE MAINLY DUE TO LONG
PERIOD SWELLS. FOR THAT REASON, SCA ARE ONLY UP FOR TONIGHT.
SCATTERED SHOWERS AND TSTMS ARE EXPECTED TONIGHT, BUT MAINLY THIS
EVENING. THEN THERE COULD BE MORE SCATTERED SHOWERS AND TSTMS
THROUGH THE REST OF THE WORK WEEK.
&&
.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AND COULD ALSO
AFFECT MONDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ450>455.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...STAUBERHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 PM EDT SUN JUL 26 2009 NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-271200- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021>023-271200- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-CAPE MAY- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ013-018>020-027-271200- WESTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- SOUTHEASTERN BURLINGTON- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-026-271200- EASTERN MONMOUTH-COASTAL OCEAN- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ024-025-271200- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ452>455-271200- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-271200- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-271200- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 410 PM EDT SUN JUL 26 2009 ...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 402 PM EDT SUN JUL 26 2009 NJZ007-009-PAZ061-062-069-262100- BUCKS PA-HUNTERDON NJ-LEHIGH PA-NORTHAMPTON PA-WARREN NJ- 402 PM EDT SUN JUL 26 2009 ...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...LEHIGH... NORTHAMPTON AND WARREN COUNTIES... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ALLENTOWN...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PERKASIE AROUND 400 PM...RICHLANDTOWN...PLEASANT VALLEY AROUND 415 PM...FERNDALE... REVERE AROUND 430 PM...MILFORD AND FRENCHTOWN AROUND 445 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: GORSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 PM EDT SUN JUL 26 2009 MDZ019-262115- TALBOT MD- 413 PM EDT SUN JUL 26 2009 ...A STRONG THUNDERSTORM WILL AFFECT TALBOT COUNTY... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EASTON...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MATTHEWS...SKIPTON AROUND 430 PM AND CORDOVA AROUND 445 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: GORSE
The Dover AFB radar (KDOX), 55 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell from a severe thunderstorm in Easton.
A severe thunderstorm knocked down a couple of trees in Port Deposit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186458, 186466.